When he arrive in California, he was on 9 different medications and using a walker that conveniently carried his medications in the seat, along with his medical notes and insurance cards.
Since there was little he could do for the first few days he arrived because he was so weak, I
popped some documentaries in and we started including 3 juices a day in his diet. We included the ingredients that made the most sense based on what we knew about his condition. Low potassium fruit and vegetables.
He had a pill box filled for the whole month and there were a couple of medications he mentioned having to get refilled right away.
We started by going through each of his medications to understand what each prescription was for and what the side effects were.
Prilosec was the first pill to be removed from the pill box arsenal because he had no sign of heartburn or any other symptoms the pill states it is used for. Next, with no sign of thrush, we eliminated Clotrimozole.
We didn’t feed him processed foods and dairy, so the Calcium Acetate, used to help process those foods, was eliminated.
Taking a pill to allow a body to process processed food? Why not take the food out of the diet instead of this pill?
During this process of medication elimination, I spoke with his Kidney Specialist in Washington. He knew me from the previous visit to the hospital. I went through a lot of questions about the medications he was currently on, and most of the answers I got were about why he was taking certain prescriptions. With each medication I asked when we could consider taking him off, but general consensus was that he would be continuing to take all of them as his treatment plan. It didn’t actually sound like he was expected to get better. In fact, he was due to receive more new medications when he went to his next appointment.
I told the doctor that the reason I was asking about when we can consider lowering dosages or taking dad off medications, because were juicing and he has been continuously showing signs of improvement. Immediately:
The doctor advised me to be careful of juicing.
I was shocked that a medical professional who can prescribe multiple doses of medications with known and serious side effects, would have concern of juicing.
I went back to his pill box after our conversation with the Doctor. Feeling as though there were no real answers the medical professionals could give us, we continued to eliminate potentially harmful drugs. The next to go was the low dosage of Tacralimus, 0.5 mg, which is given to patients to prepare the body for kidney transplant. There are many warnings about using this medication, specifically about kidney disease, high blood pressure, (which he was being treated for with another pill), cancer, as well as diabetes. Additionally, there is a list of serious warnings that matched his symptoms: weakness, numbness or tingling in the hands and feet, pain or burning on urination, swelling of the arms, hands, feet and ankles, unusual bruising. A medication that has the potential to do a lot of damage with little reassurance given about what it was actually doing, it was quickly discarded from the pill box. Considering it was only .5mg, we were sure there would not be an issue with any kind of withdrawals, and there wasn’t.
Equally alarming to Tacralimus side effects, was the Prednisone he was taking.
The list of side effects were over a page long, and the majority of his symptoms were on that list.
He had been taking Prednisone since the beginning of his treatment. By the time he got to us he was down to 20mg of Prednisone. After talking with him and showing him the amount of side effects he had on the list, dad agreed to half the dose of prednisone.